Statin pills and a warning sign

Q. I’ve been on simvastatin (80 mg) for several years. I’ve had serious problems with leg cramps and now my tendons are affected from my toes to my knees. Could the medication be responsible?
A. The FDA has just issued a warning about simvastatin (Zocor). The agency is concerned about muscle damage linked to high doses (80 mg) of this cholesterol-lowering medicine. Doctors are not supposed to prescribe this dose to new patients. Only people who have not experienced muscle problems after taking it for a year should continue on the 80 mg dose.
Even lower doses may cause simvastatin side effects. One reader shared his story:

“I was started on simvastatin 20 mg, and by the third week I was in a lot of pain. My triceps and biceps hurt the worst, as though someone was ripping the muscles apart. I also had pain in my hips, legs and shoulders.”I stopped the simvastatin, but my blood tests showed elevated CPK (muscle breakdown) and decreased GFR (kidney functioning). Six months later, the labs show my GFR is normal, but my CPK is still mildly elevated. When I try to exercise, my muscles get sore quickly and the soreness lasts longer.”

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. sharon

    my leg is hurting a little now but for a couple of days now pain in the back of knee area but this is not first time I have had about ten to a lot of leg ultra sounds on my legs could not find nothing wrong but now due my bros misery in the hospital for 4wks due to muscles and can’t find out what has cause it but took him off of simavation so take heed find out about ur meds for sure.

    • karina
      Washington, DC

      I was prescribed Simvastatin (Zocor) (20m) and after a week on it, I have muscle aches, Neck stiffness, my joins ache, I have chills, stomach cramps, I feel dizzy and disoriented. I can’t afford Lipitor which seems to work best for me. I called my Dr. and he is prescribing a lower doze, I will give it a try, my total cholesterol is 286 DHL 198;Non-DHL222.

  2. Sunshine1ny
    New York

    My HDL, LDl, and Triglycerides and all bloodlabs, & A1C have been normal for the past 2 years, I forgot to take Simvastatin for about a week; decided to see if I could stop using it. Two months later blood tests revealed that I needed to go back on it (20 mg):
    Total Cholesterol 269 (normal 125-200 mg/dl)
    HDL. 80. (Normal. > = 46 mg/dl)
    Cholesterol/HDL Ratio 3.4. (Normal < 5.0)
    LDL Calculated. 166. (Normal < 130 mg/dl)
    Triglycerides. 113. (Normal 150 mg/dl)
    Non HDL Cholesterol. 189. mg/dl (Target is 30 mg/dl higher
    than LDL cholesterol target)
    It would seem to me that there should be some natural alternatives that could be used whose dosage could be constant and reliable. Does anyone know of any naturopathic substitute for Simvastatin?

  3. Jamie
    New York

    I was prescribed Simvastatin over the last few years and finally started taking it regularly. I was wondering if others have noticed increased mood swings, short temper, AND LOW SEX DRIVE. This concerns me as a 45 year old male

  4. eileen

    I took simvastatin for about 7 years . And recently I started developing severe muscle cramps in both legs I stopped taking this medicine about 2 weeks and I noticed a swelling in my upper right thigh I am in a lot of pain . Can anybody have answers and can we sue thee fda for keeping this product on thee market.

  5. Carolyn
    La Porte, Indiana

    I am relieved that I have found this website peoples pharmacy. I had my annual checkup with my doctor, was told my cholesterol was 270. My doctor said, it should be under 200, I was told to take Simvastatin.

    I have taken it for three weeks, I had noticed soreness in my muscles. Today and yesterday I have had extreme pain in my back, elbows, hip, leg, shoulder especially in triceps and biceps.

    The pain was so extreme, I laid in bed trying not to move since moving made pain more intense. I will not be taking any more of these simvastatin tablets again.

  6. Bonnie
    United States

    Suffered a CVA stroke with no lasting effects, put me on 1 325MG aspirin morning and Zoco 40mg at night for 4 months. Have had shoulder pain for 1 week, just got over a 2 day spell with back pain, and I am literally fatigued so bad all I want to do is sleep. Not me at all, just wondering why I am even on this crap as my LDL was 139, HDL 55 and Triglycerides 192. I think I am going to stop taking this and see if my energy level increases. Fish oil and flax seed for me!!!

    • annie
      United States

      Bonnie I started taking the same medicine I swell legs, hurt back makes me sleep all day gain weight it’s not a good feeling on way to my doctor now.

  7. Miriam
    Puerto Rico

    My Doctor insists I take Simvastatin, but I don’t like all these side effects! What to do? What to do?

  8. Angela L.
    United Kingdom

    I have been reduced from 40 to 20 I started tonight. I am awake at 3am now with pain again in my legs and hips. I am 53 yrs old.

    • jimmy

      An alternative to statins is Niacin- it works just as well or better with no nasty side effects.
      If you do opt for statins, all statins should be taken with co-enzyme Q 10 and also magnesium.
      Note: Cholesterol is not the problem.

  9. deanna

    Wow wondering why I was having muscle spasms all over mainly in the shoulders and arms I could feel the trembles and I could feel heat all over my muscles. My doctor prescribe the medicine a new doctor I started seeing he warned about the organ damage and said in a month need a blood test. Well Dec 31st I ended up at the ER they said muscle spasms well I followed up with my doctor and told him off the muscle spasms and told them they were so bad I was down for 2 days with dizziness then the ER gave me muscle relaxers he said those can be additive. All this time I thought I was falling apart not even a month on this medicine. Well I was getting a physical for my new job I had to report all medicines he saw the muscle relaxer and the cholesterol medicine that’s when that doctor told me about this so I hope I get to feeling better cuz I still hurt all over now because of the cholesterol med s I had to get a muscle relaxer now I have to wait on my new employer to ok it even though I am not taking it after today. Why did I have to hear about this from another doctor?


    I have taken statins now for 18 years. I take them at walmart pharmacy for only 4 dollars a month. I take now semivastatin ant can I tell you that in 2014 they finally have caught up with me. My doctor I called and said I was going off of them my cholestrol went from 139 to 232. I had a independent lab do a test on my cholestrol and it went to 253. I called and got back on them at low dose(10mg) last time I went to doctor my cholestrol was 175
    my mind is being drained of something though. I feel light headed all the time. I’m in a catch 22 situation. Either I get and keep cholestrol down or have a heart attack if I quit taken them.

    • Wes

      Since the US government finally admitted cholesterol has nothing to do with heart disease, after 50 years of promoting the drug companies party line, you might rethink why you are taking this.

  11. JOSEPH T.

    Also I am taking 10 mg of zolpidem at bedtime for a sleep aide. I have seen the paperwork that comes with it, that it can cause memory loss is that true? My memory loss is short term stuff. some days are better then others. thanks

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.